How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Mohammad Ashori Your Own Question
Mohammad Ashori
Mohammad Ashori,
Category: Medical
Satisfied Customers: 207
Experience:  Urgent Care Physician at Kaiser Permanente
Type Your Medical Question Here...
Mohammad Ashori is online now
A new question is answered every 9 seconds

I was recently diagnosed with GERD, Barrets Esophagus and a

Customer Question

I was recently diagnosed with GERD, Barrets Esophagus and a hiatal hernia after having an endoscopy. I am on omeprazole. I am very gassy and nauseous when i get up in the morning, along with pain in the stomach and chest. This has been going on for the past few weeks. Is this normal? I am starting to get worried.
Submitted: 6 days ago.
Category: Medical
Expert:  Mohammad Ashori replied 6 days ago.

Hi Dr. Ashori here, please give me a moment to reply.

Expert:  Mohammad Ashori replied 6 days ago.

Barrets isn't very serious as long as you take some antacid medication. It rarely develops into any cancer or anything serious if controlled.

The pain and nausea you are feeling likely is from the dyspepsia (the GERD). However, if you are taking the omeprazole it should control it. Could it be that you are having an allergic reaction to the medicine?

I'm assuming you don't have chest pain throughout the day if you're walking around or exercising, correct?

Expert:  Mohammad Ashori replied 6 days ago.

Are you taking anything like aspirin or naproxen or ibuprofen? Anything that could essentially inflame your stomach?

Customer: replied 6 days ago.
I do not take any NSAIDs since I also have an issue with ulcerative colitis. I am walking around during the day but usually with stomach pain - it is very hard for me to eat, but the gas and nausea are relentless. I feel worse when sitting up. Could this be the hiatal hernia? I was told that it is rather large and loose when viewed during endoscopy.
Customer: replied 6 days ago.
We can continue to communicate as we have. No need for a phone call.
Expert:  Mohammad Ashori replied 6 days ago.

Hiatal hernia causes indigestion but usually nothing else serious. You can have acid reflux symptoms but since hiatal hernias are very common it's quite unlikely to get any more severe symptoms than burping and acid reflux.

I would first increase the prilosec and maybe even add ranitidine to it and see if your symptoms are better. If not then it is possible that you might need repair of the hernia in order to control your symptoms especially if they are as bad as you are having it.

Customer: replied 6 days ago.
thank you for your assistance. When is the best time to take omeprazole? Can the medication be the cause of the excessive gas?
Expert:  Mohammad Ashori replied 6 days ago.

Omeprazole should be taken about 30 minutes before you eat but the reality is you can take it anytime. Try taking 20mg twice daily.

Expert:  Mohammad Ashori replied 6 days ago.

Sure, if the medicine isn't sitting well with you, if for example you have a mild allergy to it, then it's possible that it's causing you the symptoms you are describing.

Did your symptoms start right after taking this medicine?

Expert:  Mohammad Ashori replied 3 days ago.

Hope the information I provided was helpful.

If you have other questions please let me know.

When you are done please rate this post so that I can be paid for my work.

Related Medical Questions